Journal of Fourier Analysis and Applications

, Volume 25, Issue 6, pp 3075–3103 | Cite as

Non-separable Lattices, Gabor Orthonormal Bases and Tilings

  • Chun-Kit Lai
  • Azita MayeliEmail author


Let \(K\subset {\mathbb {R}}^d\) be a bounded set with positive Lebesgue measure. Let \(\Lambda =M({\mathbb {Z}}^{2d})\) be a lattice in \({\mathbb {R}}^{2d}\) with density dens\((\Lambda )=1\). It is well-known that if M is a diagonal block matrix with diagonal matrices A and B, then \({\mathcal {G}}(|K|^{-1/2}\chi _K, \Lambda )\) is an orthonormal basis for \(L^2({\mathbb {R}}^d)\) if and only if K tiles both by \(A({\mathbb {Z}}^d)\) and \(B^{-t}({\mathbb {Z}}^d)\). However, there has not been any intensive study when M is not a diagonal matrix. We investigate this problem for a large class of important cases of M. In particular, if M is any lower block triangular matrix with diagonal matrices A and B, we prove that if \({\mathcal {G}}(|K|^{-1/2}\chi _K, \Lambda )\) is an orthonormal basis, then K can be written as a finite union of fundamental domains of \(A({{\mathbb {Z}}}^d)\) and at the same time, as a finite union of fundamental domains of \(B^{-t}({{\mathbb {Z}}}^d)\). If \(A^tB\) is an integer matrix, then there is only one common fundamental domain, which means K tiles by a lattice and is spectral. However, surprisingly, we will also illustrate by an example that a union of more than one fundamental domain is also possible. We also provide a constructive way for forming a Gabor window function for a given upper triangular lattice. Our study is related to a Fuglede’s type problem in Gabor setting and we give a partial answer to this problem in the case of lattices.


Non-separable lattices Gabor orthonormal bases Tiling and spectral sets 



  1. 1.
    Barbierie, D., Hernandez, E., Mayeli, A.: Tiling by lattices for locally compact abelian groups. Comptes rendus Mathematique 355(2), 193–199 (2017)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Christensen, O.: An Introduction to Frames and Riesz Bases. Birkhaüser, Boston (2002)zbMATHGoogle Scholar
  3. 3.
    Chung, R., Lai, C.K.: Non-symmetric convex polytope and Gabor orthnonormal bases, To appear in Proc. Am. Math. SocGoogle Scholar
  4. 4.
    De Carli, L., Mizrahi, A., Tepper, A.: Three problems on exponential bases. (2017)
  5. 5.
    de Gosson, M.: Symplectic Methods in Harmonic Analysis and in Mathematical Physics. Birkhuser, Boston (2011)CrossRefGoogle Scholar
  6. 6.
    Dutkay, D., Lai, C.K.: Uniformity of measures with Fourier frames. Adv. Math. 252, 684–707 (2014)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Farkas, B., Matolsci, M., Mora, Peter: On Fuglede’s conjecture and the existence of universal spectra. J. Fourier Anal. Appl. 12, 483–494 (2006)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Feldman, J., Greenleaf, F.P.: Existence of Borel transversals in groups. Pac. J. Math. 25, 455–461 (1968)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Folland, G.: Harmonic Anlaysis in Phases Spaces. Princeton University Press, Princeton (1989)CrossRefGoogle Scholar
  10. 10.
    Fuglede, B.: Commuting self-adjoint partial differential operators and a group theoretic problem. J. Funct. Anal. 16, 101–121 (1974)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Gabardo, J.-P., Li, Y.-Z.: Density results for Gabor systems associated with periodic subsets of the real line. J. Approx. Theory 157, 172–192 (2009)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Gabardo, J.-P., Lai, C.-K., Wang, Y.: Gabor orthonormal bases generated by the unit cube. J. Funct. Anal. 269, 1515–1538 (2015)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Gabor, D.: Theory of communication. J. Inst. Electr. Eng Part III 93, 429–457 (1946)Google Scholar
  14. 14.
    Gröchenig, K.H.: Foundations of Time-Frequency Analysis, Applied and Numerical Harmonic Analysis. Birkhuser, Boston (2001)zbMATHGoogle Scholar
  15. 15.
    Gröchenig, K.H.: The mystery of Gabor frames. J. Fourier Anal. Appl. 20, 865–895 (2014)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Han, D., Wang, Y.: Lattice tiling and the Weyl-Heisenberg frames. Geom. Funct. Anal. 11, 742–758 (2001)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Han, D., Wang, Y.: The existence of Gabor bases. Contemp. Math. 345, 183–192 (2004)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Iosevich, A., Mayeli, A.: Gabor orthogonal bases and convexity, preprintGoogle Scholar
  19. 19.
    Iosevich, A., Katz, N.H., Tao, T.: Convex bodies with a point of curvature do not have Fourier bases. Am. J. Math. 123, 115–120 (2001)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Iosevich, A., Mayeli, A., Pakianathan, J.: The Fuglede conjecture holds in \({\mathbb{Z}}_p\times {\mathbb{Z}}_p\). Anal. PDE 10(4), 757–764 (2017)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Jorgensen, P., Pedersen, S.: Spectral theory for Borel sets in \({\mathbb{R}}^n\) of finite measure. J. Funct. Anal. 107, 72–104 (1992)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Kolountzakis, M.: Non-symmetric convex domains have no basis of exponentials. Ill. J. Math. 44(3), 542–550 (1999)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Kolountzakis, M.: Multiple lattice tiles and Riesz bases exponentials. Proc. Am. Math. Soc. 143, 741–747 (2015)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Kolountzakis, M., Matolcsi, M.: Tiles with no spectra. Forum Math. 18(3), 519–528 (2006)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Lagarias, J., Wang, Y.: Spectral sets and factorizations of finite Abelian groups. J. Funct. Anal. 145, 73–98 (1997)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Liu, Youming, Wang, Yang: The uniformity of non-uniform Gabor bases. Adv. Comput. Math. 18, 345–355 (2003)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Matolcsi, M.: Fugledes conjecture fails in dimension 4. Proc. Am. Math. Soc. 133, 3021–3026 (2005)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Ramanathan, J., Steger, T.: Incompleteness of sparse coherent states. Appl. Comp. Harm. Anal. 2, 148–153 (1995)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Ron, A., Shen, Z.: Weyl-Heisenberg frames and Riesz bases in \(L_2({\mathbb{R}}^d)\). Duke Math. J. 89, 237–282 (1997)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Tao, T.: Fuglede’s conjecture is false in 5 and higher dimensions. Math. Res. Lett. 11(2–3), 251–258 (2004)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of Mathematics, College of Science and EngineeringSan Francisco State UniversitySan FranciscoUSA
  2. 2.Department of Mathematics and Computer Science, Queensborough and the Graduate CenterCity University of New YorkNew YorkUSA

Personalised recommendations